Share Facebook
Crohn's Disease Forum » General IBD Discussion » What happens to the body while you are tampering prednisone


01-03-2015, 05:43 PM   #1
derock
 
Join Date: Jan 2015
What happens to the body while you are tampering prednisone

I was diagnosed with Crohn's at 14. Doctor put me on 50mg of prednisone for 2 months,and now I am at 35mg going down 5mg per week . I have gained 5 pounds on prednisone, acne, hair issues, mood changes, thin skin. Will I continue having theses issues while tampering or do they go away only after I am off prednisone.Can I still develop cushings, diabetes, osteoporosis, etc while I am tampering down.

Last edited by derock; 01-03-2015 at 05:44 PM. Reason: spelling
01-03-2015, 06:28 PM   #2
DJW
Forum Monitor
 
DJW's Avatar
 
Join Date: Jul 2013
Location: Ontario

My Support Groups:
Hi and welcome.

Its been years since I was on pred so I'm not going to be any help.

Sending you my support.
__________________
Crohn's Disease
DX 1978 (12 yrs old)
Ileostomy at 19

Visit Crohn's and Colitis Canada:
http://www.crohnsandcolitis.ca/site/...tis_Canada.htm

Living in Ontario with no drug benefits?

Trillium Drug Program:
http://www.health.gov.on.ca/en/publi..._trillium.aspx

Dave
01-03-2015, 07:43 PM   #3
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son still experienced some side effects while tapering. In some ways it was more difficult because his body was constantly adjusting to the change in dose. He had head aches, was tired but had difficulty sleeping, moon face, hair issues and sometimes joint pain and loose stools. It took about two weeks after tapering for him to feel back to normal. The moon face went away shortly after that. He kept the weight on, but he was very underweight from being ill before taking the pred, so he needed the extra weight. The water weight in his face went away completely.

Some of the more severe side effects like osteoporosis and diabetes come from much longer term use. You should have no long term side effects from taking a few month course of prednisone. A short course shouldn't effect your growth either. My son's growth started to take off after about 6 months of being at a healthy weight.

I know it's hard, but hang in there. My son is 14 too, and is in remission and feeling great. ((((Hugs))))
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
01-03-2015, 09:58 PM   #4
rygon
Moderator
 
rygon's Avatar
 
Join Date: Jan 2010
Location: Grimsby, United Kingdom

My Support Groups:
I had the same side effects although a lot was down to crohns itself. What other drugs are you taking?
__________________
Current Meds:
2x 1200mg Mezavant, 3x50mg Azathioprine, Infliximab (6 weekly)
01-04-2015, 12:28 AM   #5
Optimistic
Senior Member
 
Optimistic's Avatar
 
Join Date: Oct 2014

My Support Groups:
Hi Derock. I have a teen son who was diagnosed this summer. You are not alone!
I can share his prednisone experience if that might help.

His taper was slowed to reducing 5 mg every 2 weeks because he had some other complications (very unusual and not related to crohns so do not worry). He said that about 2-3 days after he reduced each time he felt something odd, as if his body was adjusting. Not Gi issues or pain but maybe some joint stiffness or a little tougher time getting to sleep. This resolved in a day or two each time.

His moon face went away and his focus in school improved within a few days of stopping, the sleeplessness left maybe a week or two later, and the acne is definitely clearing up a month later. He has kept all the weight he gained on it. He admitted he does miss the energy he had while taking it!

Hang in there. I hope the prednisone does its job fast and is only a memory soon!
01-05-2015, 10:30 AM   #6
Nancye50
Senior Member
 
Join Date: Feb 2014
Location: South bend, Indiana

My Support Groups:
The 20mg mark can be tough as that's when your own adrenal glands have to start kicking back in.
01-05-2015, 10:50 AM   #7
Asher
Senior Member
 
Asher's Avatar
 
Join Date: Sep 2014

My Support Groups:
I've been off of it for almost two months and I'm still trying to lose the moon face. Also, got acne on my face which still hasn't cleared up. That's been almost more frustrating than the moon face. I'm suffering from joint pain (maybe crohns not pred though) and I've also gained 10 pounds (can't tell if it's from pred or my low-fiber diet)

My sleeping has gone back to normal. Never had hair problems.

I felt FANTASTIC while on prednisone until I got to the 30mg tapering mark. Then I started getting these symptoms.
__________________
Crohn's diagnosis: 9/2014

Medication:
Lialda 800mg (3x)
Remicade (started 12/2014)

Past Medication
ASACOL HD 800mg

"Be Joyful in Hope, Patient in Affliction, and Faithful in Prayer"
- Romans 12:12
01-05-2015, 04:22 PM   #8
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
I got the wrong impression of this thread reading the "tampering" in the title.... I'm relieved to find you're not messing with your prednisone dose as I first thought.

Most of the side effects will ease off as you taper, some may remain for a while once you're off, but it's highly unlikely any will be permanent. Cushing's, diabetes and osteoporosis you don't need to worry about unless you're on prednisone long-term or you already have other risk factors for these conditions, though some of the symptoms of Cushing syndrome can appear in a shorter time on prednisone, once you're tapering and down to a low dose, it's unlikely you'll get any new symptoms at this stage. It may be worth bearing in mind that the side effects you do have - skin, hair and mood changes - are things most teenagers acquire without the help of any medication, so if these things don't return to how they were for you before you started prednisone, they may just be part of adolescence. But whatever the cause, they can often be treated quite effectively, so it doesn't mean they have to stay that way. 5lbs weight gain is very little - prednisone can make you retain water, so it's possible that the weight is not fat at all, just the weight of extra water in your body that will go once you're off the medication. If it isn't, again if you're a teenager fast weight gain is entirely normal, necessary even, unless you're very overweight already. Even if you were already overweight, and the 5lbs is not water, prednisone increases appetite, but this also will normalise soon after stopping the prednisone and your weight gain should normalise too.

Have your tried any skin or hair treatments since you started having these problems? What is your relationship with your doctor like? The doctor who prescribed prednisone for you should have made clear you're not at risk of diabetes, osteoporosis, etc. from a short course - it was remiss of the doctor to cause you unnecessary worry. Never suffer side effects in silence. Some are inevitable, but many can be helped with treatment: e.g. I had terrible insomnia on prednisone but my doctor managed to find a sleeping med for me which helped so much. If any side effects trouble you, ask your doctor and post on this forum. There isn't always an answer but very often there is something that can help.

Last edited by UnXmas; 01-06-2015 at 05:53 AM.
Reply

Crohn's Disease Forum » General IBD Discussion » What happens to the body while you are tampering prednisone
Thread Tools


All times are GMT -5. The time now is 02:50 AM.
Copyright 2006-2017 Crohnsforum.com